Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 44, NWS Las Vegas, NV

August 11, 2023Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2023, 3:41 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 3:41 PM PDT (22:41 UTC)
Expired
Aug 11, 2023, 6:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 165 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

628 
WGUS55 KVEF 112241
FFWVEF
CAC027-120145-
/O.NEW.KVEF.FF.W.0044.230811T2241Z-230812T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
341 PM PDT Fri Aug 11 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Inyo County in south central California...

* Until 645 PM PDT.

* At 341 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain along Death Valley Road, east of Big Pine. Flash 
  flooding is already occurring.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...Death 
  Valley Road and mainly rural areas of Northwestern Inyo County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3721 11815 3723 11804 3723 11795 3715 11795
      3709 11798 3707 11810 3710 11815 3713 11822
      3718 11826 3719 11825 3721 11820

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
2 follow-up statements
396 
WGUS75 KVEF 120010
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
510 PM PDT Fri Aug 11 2023

CAC027-120145-
/O.CON.KVEF.FF.W.0044.000000T0000Z-230812T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
510 PM PDT Fri Aug 11 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS 
EVENING FOR NORTHWESTERN INYO COUNTY...

At 510 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain staying nearly stationary along Death Valley Road, east of Big 
Pine. Flash flooding is already occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...Death 
Valley Road and mainly rural areas of Northwestern Inyo County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3721 11815 3723 11804 3723 11795 3715 11795
      3709 11798 3707 11810 3710 11815 3713 11822
      3718 11826 3719 11825 3721 11820

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
395 
WGUS75 KVEF 120139
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
639 PM PDT Fri Aug 11 2023

CAC027-120149-
/O.EXP.KVEF.FF.W.0044.000000T0000Z-230812T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
639 PM PDT Fri Aug 11 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT THIS EVENING FOR 
NORTHWESTERN INYO COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3721 11815 3723 11804 3723 11795 3715 11795
      3709 11798 3707 11810 3710 11815 3713 11822
      3718 11826 3719 11825 3721 11820

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:15 PM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 11, 1:15 PM PDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
115 PM PDT Fri Aug 11 2023

.SYNOPSIS...Monsoonal moisture will gradually increase across the
region this weekend through at least the middle of next week leading
to chances for thunderstorms to develop each day...especially over
the mountains.
&&

.DISCUSSION...Through next Friday.

A closed upper level low off the California coast will be the
driving factor over the next few days. This low will continue to
bring a southwest flow to the region today, but it is not expected
to completely dry us out. PWs still remain around 1.00-1.25" with
dew points in the lower to mid 50s across much of the CWA this
afternoon. This moisture combined with weak instability will lead to
a few afternoon showers and thunderstorms over mainly the higher
terrain into this evening. The latest HRRR has also been fairly
consistent over the past few runs indicating at least a slight
chance of thunderstorms impacting the Las Vegas Valley. The greatest
coverage this afternoon is expected to be across northern Inyo
County, especially in the Sierra and White Mountains. This is also
an area that needs to be watched for the likelihood of training
cells. Because of this, WPC has issued a marginal risk for excessive
rain due to the potential of training cells.

On Saturday, PWs remain about the same as today, but we do increase
overall instability. This could lead to a slightly higher coverage
of storms across most of the CWA. With the PWs remaining between
1.00-1.25", there could be some local areas of flash flooding, but
not expecting anything widespread.

Beyond Saturday, the low off the coast will gradually slide back to
the south and then get pushed a bit further off the coast as high
pressure centered over the TX/NM region expands west. This will
allow for more of a southeast flow into the region which will bring
additional monsoonal moisture into the region. The latest models are
not indicating any significant deeper moisture, but enough to help
generate a few showers and thunderstorms each afternoon into next
week. What happens with the off shore low is still in question next
week, but looks to be somewhat of a player through the extended
period. For now, do not see any significant drier air scouring out
the monsoonal moisture so it may remain in place at least until the
middle part of next week. Beyond the extended period, the latest
deterministic models are indicating a tropical system developing
off the southern tip of Baja. Something definitely to keep an eye
on. Temperatures will remain slightly below normal into the weekend,
but jump to a few degrees above normal early next week as high
pressure expands west, but the potential for precipitation and
outflow from storms to provide a cooling effect will be a
possibility each day.
&&

.AVIATION...For Harry Reid...Breezy south or southeasterly winds
with gusts of 10-15 knots are expected through the early evening
with winds shifting southwest and decreasing overnight. Scattered
cumulus with bases near 10k are expected with a slight chance of
thunderstorms through 2z this evening, with gusty winds possible if
thunderstorm activity forms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Numerous thunderstorms are expected near the Sierra and
Owens Valley impacting KBIH with pockets of rainfall and gusty
surface winds. Elsewhere, a few isolated thunderstorms are possible
across southern Nevada and around the Las Vegas Valley with locally
gusty surface winds possible. Otherwise, diurnal wind patterns with
just a few clouds at the remaining TAF sites across the Mojave
Desert and Colorado River Valley.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Gorelow
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 11, 3:21 PM PDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
321 PM PDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Flash Flood      6 SW Deep Springs       37.32N 118.07W
08/11/2023                   Inyo               CA   Law Enforcement

            California Highway Patrol reports mud, rock,
            and debris over the road.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:31 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.